Back to Ask the Diabetes Team Ask the Diabetes Team

From West Palm Beach, Florida, USA:

My 13 year old daughter had a 24 hour urine performed a month ago which showed elevated levels of protein. A second test was performed which showed the same results. I made an appointment with a nephrologist who thinks she should be put on an ACE inhibitor. For the first two weeks, she wanted her to take half the dose of 5 milligrams, and then, after the two weeks, she wanted blood work done and to continue with the full dose or 5 milligrams. Is it common for a 13 year old to be on this medication after five years of diabetes? Are there many side effects? Will she ever be able to be weaned off of this medication with good blood glucose control? I am very concerned and have many questions I would like answered before starting her on this medication.


The test you ask about is called microalbumin It can be done on a random urine sample as well as on a timed overnight urine sample or a full 24 hour urine sample. When the kidneys are damaged by diabetes or by several other condition, they leak protein (albumin). This test is an extremely sensitive way to detect such leakage years before major kidney damage occurs. In people with diabetes, microalbuminuria is usually caused by too much hyperglycemia (high A1c values for years). Some people are more sensitive to such damage. Smoking probably makes this worse or occur earlier than otherwise. Hypertension does the same as do some other medications. High protein intake is also associated with more kidney problems at an earlier age in some studies.

ACE inhibitors. are usually well tolerated, and, coupled with improved glucose values and lowered protein intake each day, often can help decrease or eliminate excess microalbuminuria. You should feel comfortable discussing this, not only with your diabetes team, but also with the diabetes kidney specialists you are seeing so that they can answer all your questions.


Original posting 7 Nov 2000
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.